KVUE — Paramedics with Austin-Travis County EMS said 25 people have had adverse reactions to K2 since 12 pm on Monday.
It is usually labeled and sold in smoke stores as "potpourri," but people who smoke the substance refer to it as K2, "Spice" or "Kush." It is generally a mix of herbs and spices that are typically sprayed with lab-synthesized liquid chemicals to mimic the effect of THC, the psychoactive ingredient in the grows naturally in marijuana plants.
Paramedics say people who ingest it run a high risk of having an adverse reaction. "With K2 or Spice there's a variety of effects, side effects and dangerous components primarily due to unknown or preexisting medical conditions that the patient may or may not know they have," explained ATCEMS Paramedic Rick Rutledge.
Paramedics say they received calls about K2 over the weekend, but a rash of calls came in between 2 pm and 3 pm. "At one point — a couple of hours ago — we had like four or five ambulances on K2 calls at the same time, treating up to eight or nine different patients," said Rutledge. All of the patients were adults. Fifteen were transported to the hospital, two refused treatment and one person ran away.
All 25 cases happened in a six-block radius in downtown that included the area near the Austin Resource Center for the Homeless (ARCH). This isn't the first time K2 has been a problem in downtown Austin. In May, more than 40 people had bad reactions over a few days. Police cracked down, confiscating the substance from people in the area.
Based on what happened six months ago, investigators fear there could be more cases coming because of the bad batch. They are working to find the source, but caution no matter where someone gets K2 it's not safe. Rutledge said the ingredients in the packs sold in stores are not regulated.
"They use chemicals and get no inspections by the FDA or USDA or anybody else who really cares what goes on that. It's not meant for ingestion," said Rutledge.
To read the full story and to see video of the report, head to KVUE.